Arkansas, 2023

Damaging Winds in Arkansas, June 3, 2023

June 3, 2023 · NWS TSA · 4 events in 3 counties and zones

Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon and evening hours of the 3rd, as a weak upper level disturbance translated into the area. Moderately strong instability combined with weak wind shear to support some severe thunderstorms that produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon and evening hours of the 3rd, as a weak upper level disturbance translated into the area. Moderately strong instability combined with weak wind shear to support some severe thunderstorms that produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 3, 11:23 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 3, 11:23 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1223 PM CDT Sat Jun 3 2023

...New AVIATION...

.SHORT TERM...
(The rest of today)
Issued at 1049 AM CDT Sat Jun 3 2023

Pretty strange upper air pattern in place over the CONUS today.
What is left of a shortwave trough that emanated from the
southwest CONUS in the subtropical jet flow now lies from
southeast CO south and east to southeast OK. This lobe of weak
vorticity is lifting slowly northeast with the bulk of the shower
and storm activity this morning being ahead of this feature. The
latest CAMs suggest that a combination of daytime heating and the
slow approaching and gradually dissipating wave will initiate
scattered to numerous showers and storms this afternoon across
eastern OK and western AR. An isolated severe wind gust is
possible, with pockets of locally heavy rainfall looking more
likely. Coverage should decrease this evening with the loss of
daytime heating.

Lacy

&&

.LONG TERM...
(Tonight through Friday)
Issued at 200 AM CDT Sat Jun 3 2023

Storm activity will quickly wane this evening as somewhat drier
air moves in from the east behind the storm activity. A few storms
could develop again on Sunday, but with diminished coverage and
intensity. For the next few days a rather stagnant pattern will be
in place with an anomalous upper level ridge across the northern
Plains inducing easterly flow through the entire troposphere. This
will result in warm afternoon temperatures each day in the upper
80s to low 90s with humidity levels staying reasonable for this
time of year. Precipitation chances will be fairly low during this
period, though a very isolated pop up afternoon storm could occur
any day.

This pattern will persist for much of next week, though with some
day to day variation as occasional weak shortwave troughs rotate
around the main high pressure area. Ensemble guidance is keying in
on the next feature for next Monday-Tuesday. This would not be a
heavy rain producer, but a slight uptick in PoPs will result. Some
model guidance also pushes some cooler and drier air into the region
as well, so that will be something to watch. otherwise, seasonably
warm and humid weather will return for the mid week period with
perhaps another shortwave trough towards Thursday or Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sat Jun 3 2023

The main issue for aviators this period will be storms this
afternoon and into the evening. Coverage is good enough today to
be more aggressive in the TAFs. Used TEMPOs to cover the most
likely time windows inside a prevailing VCTS mention. Coverage
should decrease enough by 03Z or 04Z to remove mention by then.
VFR conditions will prevail outside of storms.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  88  64  89 /  30  20  10  20
FSM   66  92  68  91 /  40  10  10  20
MLC   63  85  62  87 /  30  40  10  20
BVO   61  89  60  89 /  30  20  10  20
FYV   61  89  62  89 /  40  10  10  20
BYV   61  89  63  87 /  20  10  10  20
MKO   64  88  65  87 /  30  20  10  20
MIO   62  89  62  88 /  30  10  10  20
F10   63  85  62  87 /  30  30  10  20
HHW   64  84  65  87 /  20  40  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Jun 3, 12:40 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
140 PM CDT Sat Jun 3 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
140 PM CDT Sat Jun 3 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing...ending this evening.

FLASH FLOOD and HEAVY RAIN.
	RISK...Limited.
	AREA...Far Eastern Oklahoma; Western Arkansas.
	ONSET...Ongoing...ending this evening.

DISCUSSION...
Scattered to numerous thunderstorms this afternoon over far
eastern Oklahoma into western Arkansas will pose a limited severe
wind and hail threat. In addition, locally heavy rainfall from
these slow moving storms could yield some localized flooding.
Storms should begin to die off this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY thru FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Drier air moves in Sunday, with rain chances lowering from today.
However, a low end thunderstorm risk will continue each afternoon through
the entire period. The main threats will be brief heavy rain,
dangerous lightning, and marginally severe hail or wind at times.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jun 3, 12:10 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
110 PM CDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Hail             5 WNW Afton             36.72N 95.05W
06/03/2023  M0.88 inch       Craig              OK   Law Enforcement

&&
Special weather statement, Jun 3, 12:14 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
114 PM CDT Sat Jun 3 2023

OKZ057-031845-
Craig OK-
114 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northwestern Craig
County through 145 PM CDT...

At 114 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
northwest of Welch, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This storm will remain over mainly rural areas of northwestern Craig
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 9507 3688 9524 3697 9541 3700 9541
      3700 9511
TIME...MOT...LOC 1814Z 144DEG 11KT 3695 9522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 12:21 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
121 PM CDT Sat Jun 3 2023

ARZ010-OKZ069-031845-
Washington AR-Adair OK-
121 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of west central
Washington and central Adair Counties through 145 PM CDT...

At 120 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Lincoln. This storm was nearly propagating southwestward.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Stilwell...                       Lincoln...
Westville...                      Adair State Park...
Cincinnati...                     Baron...
Clyde...                          Canehill...
Summers...                        Morrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3607 9444 3589 9438 3573 9460 3603 9471
TIME...MOT...LOC 1820Z 073DEG 4KT 3596 9450

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 12:23 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
123 PM CDT Sat Jun 3 2023

ARZ010-031900-
Washington AR-
123 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of central Washington
County through 200 PM CDT...

At 122 PM CDT, Doppler radar indicated a strong thunderstorm near
Drake Field Airport. This storm was drifting northward.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Farmington...
Elkins...                         West Fork...
Greenland...                      Drake Field Airport...
Johnson...                        Walnut Grove...
Tuttle...                         Sulphur City...
Hicks...

This includes Interstate 49 between mile markers 53 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9408 3596 9428 3614 9423 3603 9394
      3601 9395
TIME...MOT...LOC 1822Z 207DEG 1KT 3599 9414

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 12:27 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
127 PM CDT Sat Jun 3 2023

ARZ019-020-029-OKZ076-031915-
Sebastian AR-Franklin AR-Crawford AR-Le Flore OK-
127 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of southwestern
Franklin, southeastern Crawford, central Sebastian and northeastern
Le Flore Counties through 215 PM CDT...

At 127 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles north of Charleston to 2 miles east of
Greenwood to 2 miles southwest of Excelsior to near Cameron. Movement
was northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fort Smith...                     Poteau...
Charleston...                     Greenwood...
Barling...                        Pocola...
Lavaca...                         Spiro...
Mulberry...                       Panama...
Dyer...                           Hackett...
Bonanza...                        Cameron...
Excelsior...                      Bloomer...
Burnville...                      Jenny Lind...
Shady Point...                    Kibler...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 15 and 20.
 Interstate 540 between mile markers 13 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 9412 3533 9437 3528 9452 3523 9473
      3505 9460 3514 9427 3519 9411 3540 9391
TIME...MOT...LOC 1827Z 121DEG 5KT 3539 9405 3523 9419 3518 9435 3515
9453

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 3, 12:33 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
133 PM CDT Sat Jun 3 2023

OKZ056-057-061-062-031915-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
133 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern Craig,
northeastern Rogers, northeastern Mayes and southeastern Nowata
Counties through 215 PM CDT...

At 133 PM CDT, Doppler radar indicated a strong thunderstorm near
White Oak, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Vinita...                         Langley...
Adair...                          Big Cabin...
Pensacola...                      White Oak...
Cherokee State Park...            Strang...
Centralia...                      Centrailia...

This includes Interstate 44 between mile markers 269 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3643 9502 3636 9524 3674 9556 3687 9526
TIME...MOT...LOC 1833Z 152DEG 12KT 3659 9528

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 81 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 3, 12:42 PM CST
Where
Washington County, (Fyv)fayetteville Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.000, -94.170

The ASOS at Drake Field measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Sebastian

When
June 3, 12:45 PM CST
Where
Sebastian County, 0.55 mi NW of Lavaca
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.336, -94.187

Strong thunderstorm wind blew down power lines on Adams Street.

Thunderstorm Wind, Sebastian

When
June 3, 1:07 PM CST
Where
Sebastian County, 1.92 mi E of Ft Smith
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.375, -94.386

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Crawford

When
June 3, 1:15 PM CST
Where
Crawford County, 0.82 mi NNE of Van Buren
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.441, -94.345

Strong thunderstorm wind peeled sheet metal from a roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106333, 1108786, 1108784, 1108785.